Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 235, NWS Des Moines, IA

October 1, 2002Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 1, 2002, 7:16 PM CDT for Carroll County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2002, 7:16 PM CDT (00:16 UTC)
Expired
Oct 1, 2002, 8:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Carroll County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS53 KDMX 020016
SVRDSM
IAC027-020100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN WEST CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 714 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MANNING...OR ABOUT 60 MILES SOUTHWEST OF
  FORT DODGE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR HALBUR AROUND 725 PM...
  5 MILES SOUTHEAST OF ARCADIA AROUND 730 PM...
  NEAR CARROLL AROUND 735 PM...
  5 MILES SOUTHEAST OF BREDA AROUND 745 PM AND
  8 MILES NORTHWEST OF LANESBORO AROUND 755 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4187 9509 4187 9465 4220 9466 4220 9509

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:38 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 1, 3:38 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT TUE OCT 1 2002

SHORT/MID TERM...RAINFALL CONTS TO MOV NEWRD TWD WI WITH NEW DVLPMT
XPCD OVR ERN NEB. BNDRY XPCD TO SINK A LTL FARTHER S LATE TNGT AND
TMR MRNG AS UPR LVL FORCING ARRIVES AND PASSES. PLENTY OF
INGREDIENTS AVBL FOR MORE PCPN OVRNGT AND INTO WED. STG THETA
ADV...DIV Q FORCING...JET STREAK...ETC. ETA DOING A VRY GOOD JOB AND
USED HEAVILY THRU 84HRS. IFPS VERIFY CONTS TO SHOW THE MESOETA DOING
XCLNT JOB WITH TMPS HENCE USED. PUSHED PCPN CHCS INTO FAR SERN CWA
WED NGT NR THE BNDRY. INCRG COVERAGE THU SRN IA AHD NXT SGFNT
IMPULSE AND HIGHER POPS STILL THU NGT/FRI.

LONGER TERM...HUDSON BAY LOW HOLDS STDY WITH L/W TROF OVR THE
GTBASIN/RCKYS...AND RDGG ALG THE ERN SEABOARD. PRIMARY HGT FALL
CENTER LIFTS OUT OF SWRN U.S. FRI AS MENTIONED ABV. SECOND CENTER
PROVIDES GLANCING BLOW NRN IA SAT NGT FOLLOWED BY SGNFT S/W RDGG
ACRS NRN PLAINS INTO ERLY NXT WEEK.

.DSM...NONE
MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:07 PM CDTSevere Thunderstorm WarningDMXCrawford53 min
Oct 1, 8:19 PM CDTSevere Thunderstorm WarningDMXAdair26 min
Oct 1, 8:44 PM CDTSevere Thunderstorm WarningDMXMadison31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.